MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 10005877
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a heartmate3 (hm3) was implanted in a patient via bilateral thoracotomy approach with cardiopulmonary bypass (cpb) support.The hm3 pump was prepped on the back table.The locking mechanism was verified to be adequately locking by verifying the locking tabs were abutting the inflow cannula.The mini apical cuff was sutured onto the left ventricle (lv) via pledgeted sutures and running prolene.The pump was locked securely in the mini apical cuff without yellow lines visible on the locking mechanism.This was verified by the absence of the yellow marker and inability to rotate the pump once affixed to the sewing ring.The driveline was subsequently tunneled and outflow graft (ofg) anastomosis performed to ascending aorta.While at 4lpm from cpb the hm3 was initiated at 300rpm.Speed was increased to 4200rpm and provided 0.3lpm when a significant amount of air in the lv was observed via transesophageal echocardiography (tee).The pump was stopped, and the patient was placed back on full cpb.During inspection for the possible air source on the lv, the doctor saw that the sintered titanium of inflow cannula was visible on the backside of the pump when the heart was lifted.When surgeon assessed for bleeding, it was noticed that the pump was not completely sealed despite being locked as per process recommended by the device manufacturer.The unlock tool was used as directed to unlock hm3 from the mini cuff.The pump was then rotated in the mini cuff and the locking mechanism was secured.It was confirmed that there were no yellow lines visible and no sintered titanium visible when lifting the heart.The hm3 speed was initiated again at 3000rpm with cpb flows at (b)(4).Once the air improved on tee, cardiac support transitioned from cpb to hm3 at 4900rpm, (b)(6), pi 2.6, and 3.1w.There were concerns that air could've entered larger circulatory system causing an infarct.It was reported that there was a low flow alarm during the procedure with extended silence engaged.It was noted that possible therapies that may have affected or contributed to the event included cardiac drugs and also preexisting surgeries.
 
Additional Manufacturer Narrative
E4: medwatch# (b)(4).D4: device serial number was not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information provided.A supplemental report will be submitted once the manufacturer investigation is complete.
 
Additional Manufacturer Narrative
D4: primary udi number, corrected manufacturer's investigation conclusion: the reported difficulty engaging the pump with the mini apical cuff could not be confirmed through this evaluation as no product was returned for evaluation and no images were submitted for analysis.A specific cause for this event could not be conclusively determined through this evaluation.The sintered surface of the inflow cannula being visible indicates that the pump was not fully engaged with mini cuff, which would have prevented the parts from sealing and allow for air to enter the left ventricle.The unlock tool was used as directed to unlock hm3 from the mini cuff.The pump was then rotated in the mini cuff and the locking mechanism was secured.It was confirmed that there were no yellow lines visible and no sintered titanium visible when lifting the heart.Once the air improved on tee, cardiac support transitioned from cpb to hm3.There were concerns that air could've entered larger circulatory system causing an infarct.It was noted that possible therapies that may have affected or contributed to the event included cardiac drugs and also preexisting surgeries.The patient remains ongoing on lvas support with no further issues reported at this time.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.Heartmate 3 mini apical cuff kit instructions for use (ifu) is currently available.The section entitled ¿surgical procedures¿ explains how to prepare the mini apical cuff and the apical cuff holder for use.Section ¿directions for use¿ explains how to secure the mini apical cuff to the ventricle.This section also instructs the user that the mini apical cuff should be affixed only by the sew-then-cut method and pledgets should be placed no more than one and a half centimeters from the edge of the felt.Affixing the mini apical cuff using methods other than the prescribed technique can lead to challenges engaging the slide lock mechanism.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The ifu cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 left ventricular assist device (lvad).If the slide lock mechanism on the heartmate 3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings¿ or a tactile feel of three ridges versus one.The slide lock will not engage the apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the apical cuff to visualize what might be preventing the connection.The suture knots should not interfere with the connection.If a sealing agent is used on or near the apical cuff, it should not interfere with the slide lock mechanism.During the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20270139
Report Number2916596-2024-06062
Device Sequence Number16985486
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public(01)00813024013082(10)10248760(17)270329
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number10005877
Device Catalogue Number10005877
Device Lot Number10248760
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer12/05/2024
Initial Report FDA Received Date09/20/2024
Supplement Report FDA Received Date12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/29/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexMale
Patient Weight76 KG
Patient EthnicityHispanic